My Rheumy appointment: Saw him on Friday and he... - PMRGCAuk

PMRGCAuk
9,147 members15,890 posts

My Rheumy appointment

Saw him on Friday and he doesn't think I've got GCA or PMR and wants me to come off the Pred within 6 months, then see him again!! I had blood and urine tests while at hospital, and a chest X ray and now waiting to hear from the doctor for an appointment.

I've reduced my Pred over the weekend from 30mg to 25mg, which I was on before, but got bad headache after a few days on 25mg, so went back up to 30mg.

I would like to ask if it is realistic to be able to get off Pred in 6 months, and the doctor is apparently going to advise me on how to reduce the dosage? Also, I hope that as I do, the awful sweats, puffy face and concrete legs will disappear, as I suspect that they are all to do with the Pred.

So, now I'm back to the drawing board, not knowing what I've got. I hope I will be able to stay on this forum and will be interested to see what the doc comes up with!!

Any advice on reducing Pred, and getting my energy back gratefully received!

19 Replies
oldestnewest

WoW! I'm not sure how I'd react to that news... I don't like having PMR/GCA, one little bit, but at least it gives me a foundation.

So what's the plan? What are next steps, besides getting off Pred? Do they have a clue as to what it might be?

I'm so sorry, you must be really fed up and disappointed. Maybe there is a silver lining... maybe whatever it is is easier to manage and quicker to sort out! Best of luck.

1 like
Reply

Not heard from doc yet, as only saw Rheumy Friday and he's writing to doc. No idea what's next!!

1 like
Reply

Has the Rheumatologist suggested what your symptoms might point to? Fibromyalgia for instance, does not respond to Prednisalone.

Horrible as GCA is, it can’t be worse than feeling awful and not knowing why.

You still need to come off Pred using a taper programme and you will experience withdrawal symptoms unless you take it very steadily, especially from 20 mgs onwards. Are the headaches eased by painkillers?

The Pred side effects you list will go. No more sweats, chubby cheeks, voracious appetite, insomnia. The concrete legs sound more like a clue to your condition.

He can’t leave you just dangling. You did have abnormal bloods which will have corrected under Prednisalone. Has he suggested a virus or anything like that? I expect that he feels that he will have a clearer picture when you are steroid free, never mind your suffering.

Stick with us. See what the doctor says. Remain alert for more signs of GCA. I am not convinced, are you?

1 like
Reply

Hi Jane I did ask him what he thought it was but he wouldn't say. The headaches do go with Anadin yes. I looked up Fibromyalgia as my step daughter has it, but I don't have aches all over, so not sure, but the worst bit is heavy legs after walking dog. He just wants to see me in 6 months when I'm off Pred. Feeling confused now but not been called so it can't be too serious??!!??

Reply

I was in this situation a year or so back, did he say why he had reached that decision?....my blood tests were low, but not pain when I lowered from 15mg every week which he wanted me to do to 5mg. When I went back could barely walk into his room........he put me back to 15mg, now at 9mg.......he still doesn't agree that I have PMR, because he says.......when you lower you should't be in pain!!😱 Never came up with what is wrong either.....

June will be my last visit to him, I'm wasting his and my time......Will lower with my GP.

Be careful, maybe you will be better with a good GP.......a lot of rheumies are a waste of time and cause is more stress and ultimately more pain😞

Good luck....keep us posted....

1 like
Reply

If it’s any help, I get a thumping headache a few days after every reduction which passes in a day or three. It’s a bad headache but not a GCA headache in nature.

1 like
Reply

Yes I got that and painful neck and shoulders so returned to 30mg from 25 again. Now that I've gone back on 25mg, if I get same will just ride through it. It's the not knowing what I have that frustrates me!

Reply

I know! I also get flu-like aches and pains. Are your pains exactly like the starting symptoms? You could try a few days to see if it goes.

Reply

After tapering I almost always get a headache that last for 3 to 4 days. 😩

Reply

Yes I'm so fed up of having headaches day and night and little sleep and sweats!

1 like
Reply

Steroid withdrawal?

Reply

I hate it when they won't commit. Even if they say it could be one of 6 things you have something to go on. Fibromyalgia doesnt always present with pain all over. There are several trigger points and they usually use those to diagnose as well as the symptoms. The problem with a lot of things us they are based on excluding other things until you hopefully end up at the right one.

I would certainly limit my drops to 1mg at 15mg and below and use a tapering method that suits you. Hopefully you will have a better idea. Hope the reduction is not too painful. 🌻

Reply

If it is not GCA or PMR there is no reason why you should not get off pred in six months. However if you are having problems on reduction it may point to the fact that the rheumie is wrong, it seems they often are and you may need a second opinion.

Reply

I think I will ask the doc for a second opinion because the Rheumy was saying that I'm too young (55) to have either! He also said my blood result would be high, but wasn't. I'm going to see if my second blood test and chest X ray results are back. Feels like a battle to get properly diagnosed!

1 like
Reply

Silly rheumie...I was diagnosed at 52 and the Pred you’re on would likely bring down your blood tests. Also, some folks never even have raised tests. I think you’re right, a second opinion sounds in order. Hope you get some answers!

3 likes
Reply

55

Reply

hello, I would be careful coming off too quickly. whilst we all want to come off as quickly as possible because of the many side effects. perhaps get another doctor to look at you. in my case i started on 15mgs saw many doctors who all agreed i had pmr. unfortunately I saw another doctor when I got down to 6mgs who said i did,nt have pmr and should come off at 1mg a week. of course I came off and was in agony again and had to start at15mgs all over again, I would say just be careful.

1 like
Reply

Thanks. I'm waiting to hear results and see doc again, so in the meantime had to decide myself to reduce from 30mg to 25mg again! Not ideal, but all this waiting for someone to diagnose properly drives me MAD!!!

1 like
Reply

Why doesn't he think it is PMR/GCA?

Other than steroid withdrawal pains and problems you can safely reduce to about 10mg relatively quickly - but the problem is the steroid withdrawal. From 10mg the reduction rate needs to slow down to allow for adrenal function to return slowly.

Steroid withdrawal rheumatism (SWR) tends to be very similar to PMR - except it will improve over a week or so after the reduction. PMR will increase. SWR will often respond to simple pain killers - PMR/GCA doesn't.

And yes - silly rheumy: the international guidelines say "over 50" and that doesn't mean it can't happen to under 50s, just it is less likely. Up to 20% of patients do not have raised acute phase markers - or they are "within normal range" which does not mean they aren't raised for you.

Is a private referral an option? To a rheumy who knows their stuff - as this one obviously doesn't. It is difficult for him too - there are a load of things that it COULD be and he WOULD need to see you without pred. But his reasoning is flawed.

Reply

You may also like...